What is this mysterious disease that seems to affect vapers?

Spread the love
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Public health officials in various US states have issued warnings against e-cigarettes and other vaping products after what most media publications have hailed “a mysterious vaping disease”.

 

The Centers for Disease Control and Prevention (CDC) issued an advisory that “includes the recommendation that while this investigation is ongoing if you are concerned about these specific health risks, consider refraining from the use of e-cigarette products“.

 

The advisory was issued on August 30th and stated that, as of August 27th, there were 215 possible cases of lung disease reported in 25 states.

 

“In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath, and/or chest pain before hospitalization. Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue. In many cases, patients have also acknowledged the recent use of tetrahydrocannabinol (THC)-containing e-cigarette products while speaking to healthcare personnel or in follow-up interviews by health department staff,” the CDC continued.

 

At this point, there is very little information about the said lung disease — but there are strong suggestions circulating in the vaping community that the condition is, in fact, caused by low quality or counterfeit products rather than “normal” vaping. One of the facts that support the assumption is that the reported disease cases were clustered geographically and, in some states, there were affected exclusively those vaping cannabis products, not nicotine. In fact, Scott Gottlieb, the former FDA director stated in a statement to KHN that he suspected the problem to be related to counterfeit pods.

 

“We know some of this is associated with T.H.C. I think this is probably going to be associated with illegal products,” Dr. Gottlieb said. “It’s not like the major manufacturers have suddenly changed their ingredients,” he said. “It’s probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify T.H.C. that is causing these injuries,” he concludes.

 

While there is still very little known about the origins and circumstances of the disease, for now, the focus of the investigation is the THC products.

 

According to Pennsylvania’s UPMC representatives, at least 14 people with acute lung injuries have recently been treated in their hospitals and several patients admitted purchasing

THC products online from an online source that has later been revealed to allegedly fill empty vape cartridges with potentially unsafe ingredients.

 

In California’s Kings County, all of the seven patients who were earlier hospitalized due to

acute respiratory distress syndrome confirmed buying cannabis vape cartridges from “pop-up shops.”

 

It, thus, does seem that counterfeit and low-quality vape juices and pods are the main suspects of the ongoing investigation. However, with the loud media headlines connecting vaping to a series of serious lung disease cases, the vaping industry remains under close scrutiny.

Related

Leave a Reply

Your email address will not be published. Required fields are marked *